Alert archive / Colorado / High Wind Watches in 2020

High Wind Watch 6, NWS Denver/Boulder, CO

December 21, 202011 counties in Colorado

NWS Denver/Boulder, CO issued this high wind watch at Dec 21, 2020, 7:52 PM MST for 11 counties in Colorado. It took effect at Dec 22, 2020, 6:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 21, 2020, 7:52 PM MST (02:52 UTC)
In effect from
Dec 22, 2020, 6:00 PM MST
Expired
Dec 22, 2020, 3:48 AM MST
In force
Issued by
NWS Denver/Boulder, CO

Counties Adams County, CO, Arapahoe County, CO, Elbert County, CO, Larimer County, CO, Lincoln County, CO, Logan County, CO, Morgan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 80 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.9 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2690 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind watch went out at Dec 21, 7:44 PM MST, 8 minutes earlier.

Area forecast discussion, Dec 21, 7:44 PM MST, 8 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
744 PM MST Mon Dec 21 2020

.UPDATE...
Issued at 730 PM MST Mon Dec 21 2020

Looking at more wind and snow moving into the mountains on
Tuesday, and more potential for high winds in the foothills Tuesday
afternoon and then spreading over the plains Tuesday night and
Wednesday morning. Cross sections showing cross barrier flow
increasing again to 40- 50kt by 18z on Tuesday. However, there
appears to be lacking a strong mountain top inversion with this
event for an amplified mountain wave. Increasing mountain top
moisture may also hinder the wave development. Therefore no high
wind hilites for the mountains/foothills for Tuesday but could see
some gusts close to 70 mph.  Snow will be increasing across the
mountains during the afternoon and with the increasing winds, so
there may be enough impact for a winter weather advisory. Will let
the midnight shift take another look at that scenario.

Across the plains, wind impacts look to be stronger and will be
issuing a high wind watch for the plains Tuesday night and into
Wednesday morning.  A strong upper level trof will be sweeping
across the northern high plains and an associated cold front will
move across northeast Colorado Tuesday evening. Along and behind
the front, very strong northwest winds will develop with strong
cold air advection and a strong pressure rise/fall couplet. 700mb
temperatures plunge from +1c to almost -20c by Wednesday morning.
The QG omega fields becoming strongly subsident with 40-60mb/hr
rises, which is a very strong signal for developing high winds.
Forecast soundings/cross sections showing 50kt almost down to the
deck as well. Both RAP/HRRR showing wind gusts of 50-60kt
spreading out over the plains after 00z and continuing through
Wednesday morning. Appears enough parameters are pointing towards
a high wind event.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 159 PM MST Mon Dec 21 2020

The synoptic picture has a ridge centered over the desert southwest
with northwest upper level flow over the state. There is moderate QG
subsidence in place with stable conditions across the central
Rockies. This is evidenced by the extensive swath of gravity waves
across the mountains and into portions of southwestern Wyoming in
addition to a prolonged mountain wave over portions of Jefferson and
Douglas counties. This is helping to bring winds down to the surface
with gusting continuing in the 45 to 50 mph range across the wind
prone areas of the foothills and from 20 to 30 mph across the
eastern plains. This is also aided by the deepening of a lee side
low that has helped temperatures get into the mid to upper 50s over
the urban corridor. Short range models show this low weakening
slightly and pushing northeast that could help to ease the surface
pressure gradient by the evening hours. Overnight lows will range
into the 20s to lower 30s on the plains and teens in the high
country.

For Tuesday, an upper level trough will push across the western
portions of the CONUS and start impacting the northern Rockies into
Utah by the mid-morning hours. This system continues to remain more
progressive with it impacting the state by the afternoon hours.
Ahead of this feature, there will be increasing west to southwest
flow aloft. Towards the surface a trough will develop on the lee
side of the mountains over the northern foothills and will deepen
through the day. Model cross sections show increasing cross barrier
flow with 55 to 65 kts during the day Tuesday. At this time, do not
see good evidence for much in the way of mountain wave amplification
so expect higher winds to remain in the higher elevations. However,
with decent mixing some areas along the urban corridor and adjacent
plains could see some gusting up to 30 mph by the afternoon. For
precipitation, there will be enough moisture ahead of the upper
trough with good orographics to bring increasing snow by the late
afternoon and evening, especially the higher elevations north of I-
70 mountain corridor. Highs on Tuesday will be 10 to 15 degrees
above normal with highs in the upper 50s to lower 60s on the plains
and 30s in the mountains.

.LONG TERM...(Tuesday night through Monday)
Issued at 159 PM MST Mon Dec 21 2020

An upper trough will move over the area Tuesday night and
Wednesday. There should be some decent QG ascent ahead of the
trough, between 20 and 30 mb/hr in the mid levels followed by 10
to 20 mb/hr in the low levels. Lapse rates will be around 6 to 7
C/km at times and briefly up to 8 C/km in some models, which will
help increase light snowfall in the mountains Tuesday night.
Moisture only seems to be about 500 mb deep at this time, but this
should allow for widespread 1 to 3 inch snowfall accumulations
and maybe 3 to 6 inches locally in the higher terrain. Winds will
increase overnight and remain strong and gusty Wednesday both in
the mountains and on the plains. Peak gusts in the mountains are
forecast between 60 and 70 mph, and strong wind and fresh snow
will lead to persistent areas of blowing snow and make mountain
travel difficult. On the plains, gusts are expected over 50 mph in
some areas.

Flow aloft over the area will turn north-northwesterly behind the
trough as it advances east on Wednesday. Light precipitation
should end during the day. Wednesday will be much colder than
Tuesday after the change of airmass, with highs in the upper 20s
and lower 30s F across the plains and mid teens in the mountains.
Winds will decrease some Wednesday night into Thursday but
conditions will remain breezy across much of the area. Highs are
expected back in the mid 40s F across the plains and mid 20s F in
the mountains on Thursday with ridging and dry northwesterly flow
aloft.Friday will see further ridging aloft and warming, with
highs in the upper 40s to lower 50s F on the plains and low to mid
30s in the mountains.

Temperatures Saturday should be similar to those on Friday. It
looks like another weak trough or shortwave may approach the area
on Saturday and cause a little more light, orographic
precipitation in the mountains Saturday afternoon into Sunday
morning. There is a jet of about 140 knots embedded in the trough
which may provide a dynamic boost depending on its orientation.
However, moisture is still somewhat limited and only light
snowfall is likely. The ECMWF is currently predicting the highest
precipitable water and the most snowfall, up to 3 inches in some
places, with the GFS not reaching 2 inches anywhere yet.

Light snow in the mountains may continue on Monday and even
spread to the foothills and nearby plains through the afternoon
and evening, but it is difficult to say. The GFS brings a new
trough onshore late Sunday which approaches Monday. The ECMWF has
a similar feature but develops it a bit later and it probably
would not affect northeast Colorado until Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 730 PM MST Mon Dec 21 2020

Southerly, drainage winds have developed at the terminals this
evening and will continue through the night. Increasing westerly
winds will develop by Tuesday afternoon before a very strong cold
front moves across the area Tuesday evening with gusts up to 40kt,
especially at KDEN.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Tuesday evening through Wednesday morning
for COZ038-042>051.

&&

UPDATE...Entrekin
SHORT TERM...Bowen
LONG TERM...Direnzo
AVIATION...Entrekin
Hazardous weather outlook, Dec 21, 10:39 AM MST, 9 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1039 AM MST Mon Dec 21 2020

COZ030>051-221745-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1039 AM MST Mon Dec 21 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Increased winds with some gusting up to 50 mph will continue for
the higher elevations through the afternoon before diminishing
into the evening hours. Light snow will also be possible for the
mountains for areas mainly above 10,000ft and north of I-70
corridor through the afternoon with little to no accumulation
expected. Temperatures overnight will be mild with lows in the 20s
and 30s.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Winds will increase in the high terrain again throughout the day
Tuesday. Peak afternoon gusts are expected in the 40 to 60 mph
range in much of the high country, with up to 70 mph at the
highest elevations. Expect areas of blowing snow in the mountains.
Strong winds and blowing snow will make travel difficult. Winds
will increase on the plains as well Tuesday evening. Widespread
gusts up to 45 mph are expected with peak gusts up to 55 mph
possible in some locations into Wednesday.

Light snow will begin in the mountains Tuesday afternoon and
spread to the foothills in the evening. It will increase in the
mountains and foothills and spread to the Palmer Divide and
adjacent plains overnight. Accumulations in the mountains are
currently expected at less than an inch in the valleys, and
generally between 1 and 3 inches in the higher terrain. A few of
the higher ridges could accumulate 3 to 6 inches. An inch or less
of accumulation is expected for most of the foothills and affected
areas of the plains. Light snow will persist in the mountains
until Wednesday evening but little to no additional accumulation
is expected.

Temperatures will fall sharply Wednesday, with highs in the upper
20s and lower 30s F on the plains and single digits and teens in
the mountains. Winds will be decreasing but still capable of 10
to 15 degrees of wind chill in exposed areas throughout the day.
There is a slight chance of more light snow in the mountains
Saturday night and Sunday, but very little accumulation is
currently expected.

.SPOTTER INFORMATION STATEMENT...

Spotter reports will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 3:48 AM MSTHigh Wind WarningBOUAdams, Arapahoe, Elbert, Larimer, Lincoln, Logan and 5 more33 hr
Dec 22, 3:52 AM MSTWinter Weather AdvisoryBOUBoulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more31 hr
Dec 22, 4:24 PM MSTSnow Squall WarningBOUJackson, Larimer21 min
Dec 22, 4:53 PM MSTSnow Squall WarningBOUClear Creek, Summit37 min

Nearby

High Wind Watches in Colorado, 2020Every high wind watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.